Hail, McHenry
- When
- July 19, 4:45 PM CST to 4:48 PM CST
- Where
- McHenry County, 10.36 mi S of Berwick
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 48.220, -100.250
Thunderstorms developed during the evening hours over north central North Dakota along a variety of surface boundaries moving through the area. This was in an environment of very strong instability and deep layer shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed during the evening hours over north central North Dakota along a variety of surface boundaries moving through the area. This was in an environment of very strong instability and deep layer shear. A few storms became severe, with the most intense storms occurring over McHenry County where reports of baseball size hail and estimated wind gusts to 75 mph occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 19, 2:45 PM CST, 2 hours earlier.
Area Forecast Discussion National Weather Service Bismarck ND 345 PM CDT Mon Jul 19 2021 .SHORT TERM...(This evening through Tonight) Issued at 229 PM CDT Mon Jul 19 2021 Fire weather, heat and thunderstorms (in no particular order) are the main threats late this afternoon and tonight. Fire Weather...We continue to hold in the near critical fire weather conditions range, and unless we see winds really pick-up, we'll probably leave this as is. Current humidities are generally around 15 percent in the far southwest, although did see Beach drop down to 12 percent this hour. Other than the far southwest, readings are generally 15 to 30 percent. Wind speeds are around 15 knots in the far southwest, but under 10 knots elsewhere. Given the marginal area, and marginal thresholds will likely ride with the near critical fire conditions. Heat Advisory...The Heat Advisory continues through 9 PM CDT. So far we've seen heat index values to around 103 at Bismarck, with many stations in the 95 to 100 range as of 230 PM CDT. Maximum heat indices look to peak around 4-5PM CDT and then drop off thereafter. Thunderstorms...A very unstable airmass remains over central into eastern ND with MLCAPE values of 1500-3500 from north central into east central ND with little CIN indicated from the EMC RAP on the SPC mesoanalysis page. However shear remains weak. This would favor possibly a marginally severe hail or wind event with an updraft that can survive the cap. Recent convection that developed near Jamestown was briefly able to sustain an updraft, but as of 300 PM the cell was dissipating. It's possible we could see a few more cells develop along the southward moving outflow boundary this afternoon. Whether they can sustain themselves remains to be seen. If so, a marginally severe wind or hail report can not be ruled out base in the strong instability. A baroclinic zone remains along the International Border and later tonight it's possible we could see a few storms along this boundary and northward into Canada, but most will remain dry. .LONG TERM...(Tuesday through Monday) Issued at 229 PM CDT Mon Jul 19 2021 Hot and dry conditions continue through much of the work week. A weak cold front moves through the forecast area in the Tue-Wed timeframe with only slight chances for thunderstorms due to the strong capping. Temperatures Tuesday through Friday remain in the 90 to 100 degree range across western and central ND, with the warmest readings west and south central. Humidity values drop a bit, but we could still be flirting with Heat Advisory criteria. Most likely it will be a day to day call with marginal Heat Advisory criteria possible each afternoon. There does look to be an increase in surface based smoke tonight into Tuesday morning north of the frontal boundary that's been lingering along the International Border. We kept a mention of smoke in the forecast far north central late tonight into Tuesday morning, as well as some patchy fog. The best chance of thunderstorms in the next several days looks to be on Friday as as stronger shortwave impulse tracks across southern Canada and flattens our upper level ridge. This should also cool us down a little through the upcoming weekend. At this time it's looking like mid 80s north to mid 90s south through the weekend, so not a big drop in temperatures at all, but some relief. After the chance of thunderstorms Friday, the rest of the weekend looks mostly dry at this time, with indications of possibly warming up again early next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 229 PM CDT Mon Jul 19 2021 VFR conditions are likely through the forecast period, with south-southeast winds around 10-15 kts this afternoon. There is a slight chance of thunderstorms near KJMS late this afternoon, and across northern North Dakota beginning this evening. Confidence in TS is not high enough to mention in any TAF at this time. Early Tuesday morning, a near-surface plume of smoke is forecast to arrive at KMOT, which may impact visibility. && .BIS WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for NDZ001- 009>012-017>022-031>035-040. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous Weather Outlook National Weather Service Bismarck ND 515 PM CDT Mon Jul 19 2021 NDZ001-009>012-017>022-031>035-040-202215- Divide-Williams-Mountrail-Ward-McHenry-McKenzie-Dunn-Mercer- Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton- Burleigh-Slope- 515 PM CDT Mon Jul 19 2021 /415 PM MDT Mon Jul 19 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight A Heat Advisory is in effect through this evening. See www.weather.gov/bis for additional information. Near critical fire weather conditions will continue over west central and southwest North Dakota through early evening. Isolated thunderstorms possible through tonight, mainly northwest, north central, and the James River Valley. A few storms may become strong, with a storm or two possibly becoming severe with hail to the size of quarters and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near critical fire weather conditions are likely for areas along and to the west and south of the Missouri River on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NDZ002>005-013-023-025-036-037-046>048-050-051-202215- Burke-Renville-Bottineau-Rolette-Pierce-Wells-Foster-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 515 PM CDT Mon Jul 19 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Isolated thunderstorms possible through tonight, mainly northwest, north central, and the James River Valley. A few storms may become strong, with a storm or two possibly becoming severe with hail to the size of quarters and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NDZ041>045-202215- Hettinger-Grant-Bowman-Adams-Sioux- 515 PM CDT Mon Jul 19 2021 /415 PM MDT Mon Jul 19 2021/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Tonight Near critical fire weather conditions will continue through early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near critical fire weather conditions expected Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Minot AFB radar (KMBX), 49 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
6 hail, 5 thunderstorm wind. Local standard time, as filed.
The public estimated thunderstorm wind gusts to 60 mph.
Thunderstorm wind gusts to 75 mph combined with hail to the size of golf balls to cause significant damage. Window screens were shredded on a home and a camper, windows were broken and siding damaged. A nearby potato field was shredded, and a corn field was about 50 percent damaged. Cottonwood trees were blown over, and cut hay was blown away.
Drifts of hail were noted as the hail was combined with 60 mph wind gusts. The garden was flattened.
The public reported thunderstorm wind gusts of 60 mph.
The hail combined with wind gusts to 65 mph to ruin a garden.
The public reported thunderstorm wind gusts to 65 mph.
The public reported thunderstorm wind gusts to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973929, 973930, 973931, 973932, 973933, 973934, 973935, 973936, 973937, 973938, 973939.